Pennsylvania, 2021

Tornado in Pennsylvania, May 4, 2021

May 4, 2021 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado touched down north of Weedville, Elk County on the afternoon of May 4, 2021. The tornado produced maximum winds estimated near 90 mph along a path that was just over half a mile in length and had a maximum path width of approximately 125 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado touched down north of Weedville, Elk County on the afternoon of May 4, 2021. The tornado produced maximum winds estimated near 90 mph along a path that was just over half a mile in length and had a maximum path width of approximately 125 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 4, 12:09 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 4, 12:09 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
109 PM EDT Tue May 4 2021

.SYNOPSIS...
Rounds of rain showers and a few thunderstorms are forecast
this afternoon through early Wednesday before a cold front
pushes east through the state and ushers in drier and cooler
conditions on a gusty northwest breeze.

Much cooler conditions with periods of showers will return for
Friday and Saturday as a few disturbances and unseasonably
cold air aloft drifts Southeast from the Upper Great Lakes
region.

&&

.NEAR TERM /THROUGH TONIGHT/...
1130 AM/1630Z:

SFC stationary boundary snaked its way from the Finger Lakes
to the Susq Valley region this midday hour, while just to its
west partly to mostly sunny conditions were noted under weak
ridging at the surface and aloft. Across Western PA, deeper
moisture being channeled NE ahead of a cold front was helping to
support plenty of thicker layered clouds with just weak llvl
based instability - enough to produce just some light showers at
this time.

the main action for this afternoon and evening will be across
the Lower Susq Valley, where the approaching 40+ KT LLJ and
presence of a quasi stationary boundary with a shallow marine
layer to its east, will help to elongate low to middle portions
of the hodographs there and heighten the risk for localized SVR
TSRA with some transient mini supercells (especially right along
and just 5-10 miles NE of the aforementioned sfc boundary) evolving
into short/bowing line segments, that will be capable of mainly
localized damaging wet microbursts.

The limiting factor will be the amount/thickness of
cirrus/upstream debris clouds that will spread across the
region.

Max temps this afternoon will vary from the mid 70s across the
Northern and Western Mtns and upper 70s to low 80s elsewhere.

Prev Disc...

SPC has maintained a MRGL severe storm risk (level 1 out of 5)
over most of CPA today. Best chance for an isolated strong to
marginally severe storm should be into the evening with stronger
0-6km mean shear profiles. High PWATs 1-1.5" will support some
locally heavy downpours and perhaps 1-2" point rainfall totals,
but the overall threat for flooding is low based on HREF probs
of exceeding 1 and 3 hr FFG.

Showers will continue to focus along cold front as it moves into
CPA by 12Z Wed. Expect another very mild night across most of
the area with lows +15-20F above normal across the southeast 1/2
of the CWA. Cooler air should reach the far the NW mtns by the
end of the period with minT trending -5 to -10F colder than this
morning.

&&

.SHORT TERM /WEDNESDAY/...
Expect final round of showers early Wednesday before cooler and
drier air is directed into CPA via gusty post-frontal NW flow
later Wednesday into Wednesday night. High temps on Wed will be
10 to 20 degrees colder than Tuesday. Max wind gusts are in
the 25-30mph range.

There is some frost/freeze potential late Wednesday night into
early Thursday morning across the western periphery of the CWA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A deep upper-level trough will migrate eastward from the Grt
Lks into the northeastern U.S. late in the week. This will
result in a high confidence of below normal temperatures lasting
into the weekend.

There is increasing model consensus with regard to timing of
the trough, so have ramped up the chance of showers for Friday.
Cooler, but drier, conditions appear likely by Saturday, as the
trough axis lifts out and surface ridging builds into the
region.

After that, there is an increased chance of rain on Sunday
associated with low pressure lifting northeastward through the
Ohio Valley. Latest trends in medium range guidance suggests
that a front will slip south of the area on Monday as high
pressure builds over the Grt Lks. The GFS/GEFS do not push the
front quite as far to our south as the ECMWF/ECENS, so held
onto to slight chc PoPs into early next week.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Transition period between areas of poor flying conditions early
this morning , and expanding convection late this afternoon and
evening as the nose of a relatively strong southwesterly wind
max arrives over the area at several KFT above ground.

A well organized mid and upper level trough of low pressure will
accompany the arrival of the stronger low level SW winds and
we'll see the area of upward lift in the atmos associated with
the current arm of showers and TSRA entering the SW corner of
PA, expand NE and initiate new and locally strong convection
across Central PA and the Susq Valley late this afternoon and
this evening (20-02Z), with the target area for strongest and
most persistent TSRA being in the KMDT, KTHV, KMUI and KLNS
vcnty, where a sfc stationary front with a cooler and moist
marine layer to its east will be present.

Some of the storms could contain brief IFR to LIFR and gusty
winds. A cold front, and an associated high probability for
rain showers, will make its way into the western airfields after
midnight tonight with an eventual return to (L)IFR cigs at JST
and BFD. Less confident in IFR at other airfields, but period of
moderate rainfall toward daybreak Wednesday could produce an
hour or two of reduced cigs/vis.

Outlook...

Wed...Restrictions possible in rain showers. Chance for a rumble
of thunder or two in the southeast.

Thu...No sig wx.

Fri...MVFR to IFR conditions in periods of rain, that will
likely be mixed with or fall as wet snow over the higher
terrain.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Evanego
AVIATION...Banghoff
Hazardous weather outlook, May 4, 4:21 AM EST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
521 AM EDT Tue May 4 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
521 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to marginally severe thunderstorms with gusty winds
and localized downpours are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, May 4, 1:32 PM EST, 19 minutes before
Special Weather Statement
National Weather Service State College PA
232 PM EDT Tue May 4 2021

PAZ010-011-017-041915-
Cameron PA-Clearfield PA-Elk PA-
232 PM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMERON COUNTY...FAR
NORTHERN CLEARFIELD... AND SOUTHERN ELK COUNTy UNTIL 315 PM EDT...

At 229 PM EDT, Doppler radar indicated a strong thunderstorm over
Brockport, moving east northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Brandy Camp around 235 PM EDT.
  Penfield around 245 PM EDT.
  Force around 255 PM EDT.
  St. Marys around 300 PM EDT.
  Medix Run around 310 PM EDT.
  Benezette and Hicks Run around 315 PM EDT.

Other locations impacted by this storm include Weedville and Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4147 7827 4122 7822 4121 7871 4123 7871
      4123 7874 4126 7874 4126 7873 4131 7884
      4133 7886
TIME...MOT...LOC 1829Z 259DEG 23KT 4128 7873

Lambert

The radar

The State College radar (KCCX), 60 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Elk

When
May 4, 1:51 PM EST to 1:52 PM EST
Where
Elk County, 1.75 mi N of Byrnedale to 1.87 mi N of Weedville
Rating
EF1
Path length
0.6 mi
Path width
125 yd
Reported by
Trained Spotter
Coordinates
41.305, -78.517

The National Weather Service confirmed that an EF1 tornado occurred in Elk County at approximately 2:51 pm on May 4, 2021. Photo evidence shows tree damage concentrated along a narrow area along Old Byrnedale Rd and Route 255 about 2.5 miles NNW of Weedville, PA. Several trees were uprooted or snapped. This is likely near the end of the damage path, based on weakening low level rotation and updraft strength observed by radar. Video evidence from Weedville shows a rapidly rotating funnel approximately 0.5 miles WSW of Route 255. A ridge line obstructed the view of the ground beneath the funnel. However, a radar-indicated tornado debris signature confirms lofted debris and subsequently the occurrence of a tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyThe tornado archive for Pennsylvania, 2021Warnings in Pennsylvania, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947765.